Kansas, 2020

Damaging Winds in Kansas, July 18, 2020

July 18, 2020 · NWS GLD · 7 events in 3 counties and zones

Evening thunderstorms developed ahead of a cold front in Northwestern Kansas. These thunderstorms yielded damaging wind gusts up to 100 mph and pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Evening thunderstorms developed ahead of a cold front in Northwestern Kansas. These thunderstorms yielded damaging wind gusts up to 100 mph and pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 2:55 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 2:55 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sat Jul 18 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MDT Sat Jul 18 2020

Tonight...isolated to scattered thunderstorms, some of which could
be severe with damaging wind gusts to 85 mph will be possible
through 10 PM MDT (11 PM CDT) along and east of a surface trough
extending from near McCook to Goodland and Cheyenne Wells. After
midnight the lower levels of the atmosphere slowly saturate with
low extensive low cloudiness possible. Cant rule out some fog. Low
temperatures fall into the low to upper 60 degree range.

Sunday-Sunday night...it appears that moisture below 700mb lingers
over the area with the levels above 700mb rather dry during the day.
Spotty showers and thunderstorms will be possible. The NAM/HRRR and
lesser extent GFS show increasing chances for showers and
thunderstorms approaching the northwest corner of our area after 22z
or 23z. These 3 models push a well organized small MCS southeast
into the northwest 1/2 of the area during the evening and quickly
out of the area around or shortly before sunrise Monday morning. At
this time the primary threats will be wind gusts in excess of 60
mph, hail greater than an inch in diameter and locally heavy
rainfall.  High temperatures will be slightly below normal in the
upper 80s to low 90s. Low temperatures are expected to range from
the upper 50s to mid 60s.

Monday-Monday night...the upper level flow shifts to northwesterly.
Based on 850-500mb moisture from the GFS/NAM/ECMWF we look to be
pretty dry behind Sunday-Sunday nights system. I'm not terribly
excited about afternoon chances for showers and thunderstorms but
for now will keep them in the forecast and see how later model runs
handle precipitation chances. High temperatures remain near normal
in the mid 80s to low 90s. Low temperatures look to range from the
low to mid 60s. We'll have to watch for the possibility of some fog
a few hours either side of sunrise as boundary layer saturates.

Tuesday...looks like another chance for thunderstorms arrives by
late afternoon with the better chance across far eastern Colorado.
High temperatures look to be a few degrees either side of 90.

.LONG TERM...(Tuesday night through Saturday)
Issued at 132 PM MDT Sat Jul 18 2020

At the start of the period, an area of high pressure prevails
over the southeastern portion of the country. Upper ridging builds
over the Rockies and western CONUS Tuesday night into Wednesday as
an upper closed low travels along the Canadian border near the Great
Lakes. Through the period, high pressure shifts to the northwest,
with a ridge amplifying behind the departure of the Great Lakes
disturbance. The ridge steadily strengthens and takes hold of the
High Plains by Saturday.

As weak waves work their way around the ridge, there are chances for
showers and thunderstorms each evening of the long term period.
However, chances do start to decrease Thursday through Saturday as
the ridge builds in. Kept slight chance PoPs in northeast Colorado
during that timeframe to account for the possibility of a storm or
two reaching the area from the Rockies.

A warming trend is expected, with highs increasing from the low 90s
on Wednesday to mainly the mid/upper 90s on Saturday. Low
temperatures range from the low 60s to low 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MDT Sat Jul 18 2020

For KGLD and KMCK, sub vfr conditions are possible in the 10z-15z
timeframe otherwise vfr conditions are expected.

For this afternoon a surface trough is expected to move through
both terminals shifting winds from a westerly direction at speeds
under 10kts to the north at speeds near 10kts after 21z. An
isolated thunderstorm cant be ruled out near KGLD in the 23z-01z
timeframe but given the very isolated nature it will not be
included in the taf at this time.

For tonight a cold front moves through both terminals shifting
winds to the northeast at speeds up to 10kts. Post frontal stratus
is possible at both sites possibly producing sub vfr cigs in the
10z-14z timeframe. Have included a tempo group as a result. For
Sunday morning cigs become vfr with winds veering to the east at
speeds approaching 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ003-004-015-016-
     029.

CO...NONE.
NE...Heat Advisory until 7 PM CDT this evening for NEZ081.

&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Jul 18, 2:40 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Sat Jul 18 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
240 PM MDT Sat Jul 18 2020 /340 PM CDT Sat Jul 18 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Heat Advisory remains in effect this afternoon for locations along
and east of a line from McCook Nebraska to Gove Kansas. Heat index
readings as high as 105 degrees are expected.

A few strong to severe thunderstorms will be possible through 8 PM
MDT (9 PM CDT) for locations generally along and east of a line from
McCook, Nebraska to Cheyenne Wells, Colorado. The primary threat
will be thunderstorm outflow wind gusts up to 85 mph which could
result in some blowing dust producing sharply reduced visibilities.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Strong to severe thunderstorms are possible late Sunday afternoon
and evening generally along and west of a line from McCook to Colby
and Leoti. The primary threats will be wind gusts over 60 mph, hail
in excess of one inch in diameter and locally heavy rainfall.

There is a Marginal Risk of severe thunderstorms Monday afternoon
and evening north of a line from Yuma to Burlington and Oakley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 8 PM MDT (9 PM CDT) for
locations along and east of a line from McCook to Cheyenne Wells. We
would appreciate reports of severe weather via telephone and social
media.

In the hours before

Special weather statement, Jul 18, 3:54 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
354 PM MDT Sat Jul 18 2020

KSZ013-182215-
Sherman KS-
354 PM MDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
415 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Goodland, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Sherman County.

LAT...LON 3953 10155 3934 10180 3950 10195 3957 10188
      3957 10164
TIME...MOT...LOC 2154Z 308DEG 10KT 3953 10181

Lundquist
Special weather statement, Jul 18, 4:54 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
554 PM CDT Sat Jul 18 2020

KSZ002-182315-
Rawlins KS-
554 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Ludell, or 11 miles southeast of Atwood, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Rawlins County.

LAT...LON 3986 10074 3962 10074 3961 10097 3978 10098
TIME...MOT...LOC 2254Z 264DEG 7KT 3970 10088

Lundquist
Special weather statement, Jul 18, 4:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
556 PM CDT Sat Jul 18 2020

KSZ028-029-182315-
Gove KS-Logan KS-
556 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
NORTHWESTERN GOVE COUNTIES UNTIL 615 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oakley, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oakley.

This includes Interstate 70 in Kansas between mile markers 76 and 84.

LAT...LON 3886 10094 3913 10097 3913 10065 3885 10061
TIME...MOT...LOC 2256Z 263DEG 15KT 3897 10086

Lundquist
Local storm report, Jul 18, 5:03 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
07/18/2020  M105 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

&&

KAK
Special weather statement, Jul 18, 5:11 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT Sat Jul 18 2020

KSZ027-028-041-042-182330-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
511 PM MDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHERN LOGAN AND SOUTHEASTERN GREELEY COUNTIES UNTIL 530 PM MDT/630
PM CDT/...

At 511 PM MDT/611 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles west of Russell
Springs to 10 miles southwest of Leoti. Movement was northeast at 30
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Leoti, Russell Springs, Selkirk, Marienthal and Lydia.

LAT...LON 3827 10182 3898 10139 3898 10095 3870 10107
      3870 10113 3855 10113 3826 10124
TIME...MOT...LOC 2311Z 222DEG 27KT 3891 10126 3841 10153

Lundquist
Special weather statement, Jul 18, 5:16 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM CDT Sat Jul 18 2020

KSZ002-003-182330-
Rawlins KS-Decatur KS-
616 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS AND WEST
CENTRAL DECATUR COUNTIES UNTIL 630 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ludell, or 11 miles east of Atwood, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3967 10076 3975 10099 3997 10090 3986 10057
TIME...MOT...LOC 2316Z 205DEG 11KT 3978 10083

Lundquist

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
July 18, 5:23 PM CST
Where
Wichita County, 1.18 mi NW of Leoti
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.490, -101.368

Report received of 5 power poles broken on the NW side of town due to thunderstorm wind gusts. Time is radar estimated and estimated wind gust speed is based on storm damage.

Thunderstorm Wind, Wichita

When
July 18, 5:25 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.360

Mesonet station recorded a 63 mph thunderstorm wind gust at location.

Thunderstorm Wind, Wichita

When
July 18, 5:25 PM CST
Where
Wichita County, 1.28 mi ENE of Leoti
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.490, -101.330

Mesonet station recorded a 67 mph thunderstorm wind gust at location.

Thunderstorm Wind, Sheridan

When
July 18, 5:44 PM CST to 5:49 PM CST
Where
Sheridan County, 0.87 mi NW of Hoxie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -100.440

Mesonet station at location recorded a 60 mph thunderstorm wind gust at start time and a 58 mph thunderstorm wind gust at end time.

Thunderstorm Wind, Sheridan

When
July 18, 5:57 PM CST
Where
Sheridan County, 5.01 mi N of Tasco
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
39.422, -100.290

Report received via social media of a personal weather station recording a peak wind gust of 67 mph. Time is radar estimated. Report also mentioned power lines down on the ground nearby.

Thunderstorm Wind, Graham

When
July 18, 6:47 PM CST to 6:53 PM CST
Where
Graham County, 0.69 mi S of (Hlc)hill City Muni
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -99.830

KHLC ASOS recorded 61 mph thunderstorm wind gusts at start and end times at location.

Thunderstorm Wind, Graham

When
July 18, 6:54 PM CST
Where
Graham County, 2.98 mi NW of Nicodemus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.430, -99.660

Mesonet station reported a 72 mph thunderstorm wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908187, 908188, 908189, 908190, 908195, 908197, 908199.